Back to Ask the Diabetes Team Ask the Diabetes Team

From Cleveland, Ohio, USA:

Recently, our six year old daughter, who has had type 1 diabetes for about 19 months, seems to have taken a turn for the worse and we are asking for your insight to help us understand how or why this is happening. Yesterday morning, she got up for school, washed up, brushed her hair, got dressed, and went downstairs just like any other morning. She sat at the kitchen table and her mom checked her blood sugar. She was 48 mg/dl [2.7 mmol/L] which is low, but usually a juice box and some breakfast takes care of it. As soon as mom finished checking her blood, our daughter fell off the kitchen chair onto the floor and went immediately into a full blown seizure.

I was in the shower but heard my wife screaming, so I ran upstairs, we called 911 and got the Glucagon Emergency Kit. We gave her the glucagon, and by the time the ambulance got there she was not seizing anymore but was still very much out of it. They took her to the hospital, and it turns out that she is okay,

Our daughter has been as low as 21 mg/dl [1.2 mmol/L] in the past and has never had a seizure. Now all of a sudden, we have to worry if she drops below 50 mg/dl [2.8 mmol/L]. We are really confused and very frightened by this change in her diabetes. Can you comment on this? Her doctors seem to think that we will have to keep her running high, but what about the long term complications?


A blood sugar of 48 mg/dl [2.7 mmol/L] is too low. She was on the way down and her brain had a lower glucose. At a year and a half, she is likely at the end of the honeymoon and needs nearly fully replacement of the missing insulin. Care overnight is the hardest part.. Talk to her doctor about treatment options.


Original posting 7 Oct 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.